Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Phoenix, AZ

July 16, 2017Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2017, 7:52 PM MST for Pinal County, Arizona. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 7:52 PM MST (02:52 UTC)
Expired
Jul 16, 2017, 8:30 PM MST
In force
38 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 31 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:20 PM MSTTSTM WND GST 567 Se Queen Creek, AZ38 G56 MPH IN SANTAN VALLEY. SHORT POWER OUTAGES.
Jul 16, 8:21 PM MSTTSTM WND GST 537 Sse Queen Creek, AZIN SAN TAN PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS55 KPSR 170252
SVRPSR
AZC021-170330-
/O.NEW.KPSR.SV.W.0022.170717T0252Z-170717T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
752 PM MST SUN JUL 16 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 830 PM MST

* At 752 PM MST, a severe thunderstorm was located near Magma, or
  near Florence, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Coolidge, Blackwater, Magma, San Tan Valley, Randolph,
  Coolidge Airport, Valley Farms and Sacaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 11181 3325 11151 3310 11126 3292 11142
      3289 11147
TIME...MOT...LOC 0252Z 114DEG 15KT 3308 11148 

HAIL...1.00IN
WIND...60MPH
 
$$

Hirsch
2 follow-up statements
050 
WWUS55 KPSR 170307
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
807 PM MST SUN JUL 16 2017

AZC021-170330-
/O.CON.KPSR.SV.W.0022.000000T0000Z-170717T0330Z/
Pinal AZ-
807 PM MST SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR PINAL COUNTY...

At 807 PM MST, a severe thunderstorm was located near Magma, or 8
miles north of Coolidge, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Coolidge, Blackwater, Magma, San Tan Valley, Randolph,
Coolidge Airport, Valley Farms and Sacaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 11181 3325 11151 3310 11126 3292 11142
      3289 11147
TIME...MOT...LOC 0307Z 114DEG 15KT 3310 11155 

HAIL...1.00IN
WIND...60MPH
 
$$

Hirsch
022 
WWUS55 KPSR 170327
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
827 PM MST SUN JUL 16 2017

AZC021-170336-
/O.EXP.KPSR.SV.W.0022.000000T0000Z-170717T0330Z/
Pinal AZ-
827 PM MST SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY WILL EXPIRE AT
830 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However gusty winds are still possible with 
this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Phoenix.

LAT...LON 3302 11181 3325 11151 3310 11126 3292 11142
      3289 11147
TIME...MOT...LOC 0326Z 114DEG 15KT 3313 11163 

$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:31 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 16, 2:31 PM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST Sun Jul 16 2017

.UPDATE...To Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.

&&

.DISCUSSION...

Tonight...

Although the overall forecast thinking for this evening/tonight has
not changed, which is expecting a rather active period, especially
across South-Central AZ, some questions about the details/timing
have emerged. The overall pattern still looks good for convective
development and locally heavy rain this evening, with the region
remaining under deep easterly flow in the mid-levels of the
atmosphere to the south and east of the main upper-level high
center, which extends northeastward from extreme southern NV into
south-central UT. Along with this deep northeasterly flow, very high
PWATS (around 2.00 inches) are expected to remain over the region
through at least Tuesday, which are levels which typically produce
storms that are capable of producing very heavy rain and wet
microbursts (rainfall rates up to 2 inches/hr).

The only thing that may work against a really big widespread
convective outbreak across south-central AZ is the fact that wind at
thunderstorm anvil-level winds will likely be from an easterly to
northeasterly direction, which tends to inhibit thunderstorm
development downstream. However, mechanical lifting from outflow
boundaries will likely still be enough to initiate at least some new
storm development. Most of the high-res model output (other than the
U of A WRF) is showing a later arrival of storms into the Phoenix
area then what we saw last night, in the 6-11 pm range. This is
likely due to the fact that last night's activity likely worked over
the boundary layer a bit. Although some activity will likely may its
way westward into La Paz/Yuma counties late tonight/early Tuesday,
it is expected to be greatly weakened (showers/isolated TS), as it
moves into an area of convergent flow aloft.

&&

.PREVIOUS DISCUSSION...

Monday and Tuesday...

Assuming this evening and tonight are indeed the larger convective
periods, Monday would prove to be a more inactive day with a worked
over atmosphere. Have kept POPs for most of the daylight hours
towards a lower end range for mid July though cannot rule out
showers at any point given the greater amounts of moisture advecting
into the region. While PWATs near 1.75 inches (per NAEFS mean)are
only towards the 90th percentile, actual moisture amounts closer to
2 inches may actually come to fruition. Thus, a better flood threat
will begin to materialize starting today and a flash flood watch has
been issued through Monday (and could be extended through Tuesday
when all is said and done).

With the moisture increase and lapse rate reduction, storms will
tend to transition more into a heavy rain and flash flood threat
(although strong winds will remain a substantial threat). While
still relatively low in confidence, there is evidence among
operational models that Tuesday morning may provide the ingredients
necessary for a nocturnal/morning convective event associated with a
more robust shortwave embedded in the easterly flow. The ECMWF has
been consistent in presenting this solution and every monsoon season
there are 1 or 2 days with this scenario. Will need to maintain a
close watch on this period given the potential high impact during an
uncommon time of day.

Wednesday through Saturday...

The forecast for the second half of the week is still somewhat
uncertain, though the trend among operational and ensemble members
remains towards maintaining strong positive height anomalies over
the central plains with slight retrogression towards the Southwest.
Medium range models also still indicate as this transition occurs,
drier air will infiltrate and advect westward into the midlevels.
This would effectively increase inhibition at lower elevations and
return thunderstorm activity/coverage back to a more typical monsoon
season level. Therefore, have attempted to depicts POPs closer to a
more standard temporal and spatial distribution while also warming
temperatures back into a near to slightly above normal range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Complicated Monsoon storm forecast for the terminals with the set-
up for an active day of storm activity but uncertainty of when the
activity will get underway. Most aggressive hi-resolution models
have gusty easterly outflow winds into the terminals as early as
17/00z with the rest of model solutions clustering around 02-04z
for possible outflow intrusion. Confidence is high for outflow
driven wind shifts with speeds encroaching 30-plus kts but low
confidence in directional heading & timing.

After outflows and some showers/storms work down into the lower
deserts, eventual boundary collisions should support increasing
storm coverage and rainfall into the Phoenix Metro. Cluster
solution of precip model plots have activity pushing from east to
west over the lower deserts with chances for the terminals to see
some TSRA 04-08z. Until storm coverage begins to form and fill in
on area radar scopes, maintained VCTS for the majority of the
evening. Threats with storms today will be gusty outflow winds,
moderate to heavy rainfall with periodically low CIGs and VSBYs in
rain and maybe even some patchy blowing dust. Even though
easterly outflow intrusions are timed into the TAFs, expect
additional wind shifts from nearby/on-going storm activity. Debris
clouds will be significant in the wake of regional storm
activity, with on-going light showers possible and CIGs ranging
from 8-12kft at times.

Southeast California/Southwest Arizona including KIPL and KBLH:
Still feel most of the convection should remain to the east of the
terminals for the TAF period with the main weather impacts will be
increasing and thickening mid/high cloud decks, especially later
this evening as storms across the central deserts drift westward.
Winds will continue their trends of the past few days, favoring
the south at KBLH and the southeast at KIPL with speeds genly
10-15kt. There may be some wind shifts, with gusty winds out of
the southeast or east develop after 04z tonight due to outflow
from convection well to the east; confidence is too low to warrant
a mention of this in the TAFs at this time. KBLH may even see
gusty winds and blowing dust from the NE by mid evening resulting
from convection approaching through La Paz County.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
The early portion of the week looks to be the most active,
convectively speaking, as deep moisture will be in place allowing
for scattered mainly afternoon and evening showers and thunderstorms
across much of the area, especially over south-central Arizona.
Minimum RH values will be very high on Tuesday, ranging from 25 to
nearly 40 percent. High temperatures will fall well below seasonal
normals with some of the central deserts dropping into the 90s. For
Wednesday through Saturday, convective activity will fall off
slightly, becoming more isolated over the lower deserts with the
best chances of thunderstorms focused over the higher terrain areas
north and east of Phoenix. Minimum RH values will drop slightly but
remain elevated, ranging mostly from 20 to 30 percent over the
deserts each day. High temperatures will rise but for the most part
will stay slightly below seasonal normals expect on Saturday when
highs may reach seasonal normals. Winds will change little from day
to day following typical diurnal patterns with winds favoring the
south over the western deserts and the southwest across south
central Arizona during the afternoon and evening hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Monday evening for AZZ534-537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/MO
AVIATION...Nolte/CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Jul 16, 4:33 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST SUN JUL 16 2017

AZZ547-556>558-562-563-170030-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
433 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 530 PM MST...

At 433 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tonto National Monument, or 9 miles southeast of
Roosevelt, moving west at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3364 11092 3368 11083 3366 11081 3347 11090
      3334 11111 3365 11130 3372 11096
TIME...MOT...LOC 2333Z 077DEG 7KT 3357 11102

Hirsch
Special weather statement, Jul 16, 5:19 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST SUN JUL 16 2017

AZZ552-558-170115-
Superior AZ-Pinal/Superstition Mountains AZ-
519 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 615
PM MST...

At 518 PM MST, Doppler radar was tracking a strong thunderstorm over
Top Of The World, or near Superior, moving southwest at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. Motorists along Highway 60 east of Superior should
be alert for hazardous driving conditions.

Locations impacted include...
Superior, Top Of The World and Top-Of-The-World.

LAT...LON 3328 11087 3323 11093 3324 11097 3316 11107
      3340 11123 3343 11102 3341 11101 3344 11098
TIME...MOT...LOC 0018Z 060DEG 11KT 3333 11101

Hirsch
Local storm report, Jul 16, 5:24 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
524 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      6 WSW MOBILE            33.03N 112.37W
07/15/2017                   MARICOPA           AZ   DEPT OF HIGHWAYS

            HIGHWAY 238 FLOODED AT SEVERAL WASH
            CROSSINGS BETWEEN MILEPOST 40 AND MILEPOST
            24. ROADWAY CLOSED. DELAYED REPORT.

&&

MS
Special weather statement, Jul 16, 6:36 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST SUN JUL 16 2017

AZZ558-561-170215-
Dripping Springs AZ-Pinal/Superstition Mountains AZ-
636 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 715
PM MST...

At 636 PM MST, Doppler radar was tracking a strong thunderstorm over
Christmas, moving southwest at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hayden and Christmas.

LAT...LON 3311 11068 3308 11070 3308 11071 3307 11073
      3304 11072 3299 11077 3299 11079 3314 11087
      3322 11071 3313 11064
TIME...MOT...LOC 0136Z 037DEG 14KT 3305 11077

Hirsch
Special weather statement, Jul 16, 6:46 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST SUN JUL 16 2017

AZZ552-553-555-170245-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
646 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 745 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Florence, moving northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Coolidge, Florence Junction, Blackwater, Coolidge Airport,
Queen Valley, Valley Farms and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 11160 3329 11135 3315 11111 3311 11113
      3291 11143
TIME...MOT...LOC 0145Z 112DEG 16KT 3304 11124

Hirsch
Special weather statement, Jul 16, 7:48 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
748 PM MST SUN JUL 16 2017

AZZ551-553-555-170345-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-
748 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
845 PM MST...

At 747 PM MST, Doppler radar was tracking a strong thunderstorm near
Magma, or near Florence, moving northwest at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Florence, Coolidge, Queen Creek, Blackwater, San Tan Mountain Park,
Magma, San Tan Valley, Randolph, Coolidge Airport, Valley Farms and
Sacaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3305 11183 3332 11154 3312 11129 3292 11142
      3289 11147
TIME...MOT...LOC 0247Z 114DEG 15KT 3307 11146

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:19 PM MSTSpecial Weather StatementPSRPinal56 min
Jul 16, 5:48 PM MSTSevere Thunderstorm WarningPSRPinal57 min
Jul 16, 6:16 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal104 min
Jul 16, 6:36 PM MSTSpecial Weather StatementPSR39 min
Jul 16, 6:46 PM MSTSpecial Weather StatementPSRPinal59 min
Jul 16, 7:48 PM MSTSpecial Weather StatementPSRPinal57 min
Jul 16, 8:12 PM MSTSpecial Weather StatementPSRPinal48 min
Jul 16, 9:12 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa33 min
Jul 16, 9:35 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 16, 10:06 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal24 min
Jul 16, 10:08 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 16, 10:20 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal25 min
Jul 16, 10:29 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 16, 10:33 PM MSTSpecial Weather StatementPSRMaricopa72 min
Jul 16, 10:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 16, 10:53 PM MSTDust Storm WarningPSRMaricopa, Pinal88 min
Jul 16, 11:08 PM MSTSpecial Weather StatementPSRMaricopa82 min
Jul 16, 11:25 PM MSTFlash Flood WarningPSRGila3 hr
Jul 16, 11:51 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.